Hello – I’m a 40 yr old white male who has been diagnosed with vitamin D deficiency (24 ng/mL) and most recently was instructed to take 1000 IU’s daily and increase sun exposure (I live in Los Angeles so I’ve begun sun bathing midday for 20 min almost daily) and I've been trying to be more careful about soap washing off the pre-D in my sebum 24 hours after sun exposure. But I’ve noticed a severe decline in my libido about a month after starting to take the supplement similar to when my last GP put me on 50,000 IU’s per week of D2 for 4 weeks last year as a "catch up" dosing. The last time I stopped the supplement it returned to normal after a month or two. Are you aware of this side effect of D3/D2 supplementation? Is there danger of doing permanent damage? I’ve discovered some anecdotal evidence online and it is listed on the Mayo Clinic website as a possible side effect but I’d be interested to hear your thoughts and any suggestions on how to achieve a balance since most of what I've read discusses how supplementation can increase libido not decrease. Thanks very much in advance.

Asked by  usamka on January 28, 2015


  • Jeff Nicklas
    Keymaster
     Jeff Nicklas on

    Hi,

    There is no research or evidence to support the notion that too much vitamin D decreases male sex drive.

    The majority of research on vitamin D and male sex drive has looked at the relationships between vitamin D and testosterone. Most of these studies report associations between low vitamin D and low testosterone, however this has not been proven.

    It is unlikely that taking 50,000 IU/week is increasing your levels to a too high amount. If you feel that this is causing you discomfort, you should visit your doctor and have him/her measure both your vitamin D and calcium levels. Vitamin D toxicity usually doesn’t occur until levels of around 150 ng/ml and most symptoms are related to the substantial increase in calcium levels caused by too much vitamin D.

    Regards,
    Jeff

    Answered by  Jeff Nicklas on
Answers

  • IAW
    Participant
     IAW on

    I looked at the Mayo Clinic website and could not find what you were referring to.
    I have not seen or heard of this side effect. It is only known to increase testosterone levels.
    D3 is much better for humans to take than D2.
    Could it be perhaps some missing vitamins or minerals please make sure you read http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/. (Our diets are really magnesium deficient and vitamin D needs a lot.)
    Also are you taking any medications on a regular basis?

    Answered by  IAW on

  • usamka
    Participant
     usamka on

    Thanks for the reply IAW. Here’s the link to the Mayo Clinic list of possible side effects:
    http://www.mayoclinic.org/drugs-supplements/vitamin-d-and-related-compounds-oral-route-parenteral-route/side-effects/drg-20069609
    The only other evidence I’ve discovered of potential to lower libido is
    http://ctheblog.cforyourself.com/2008/12/overdosing-on-vitamin-d-side-effects.html
    There are a few replies after the blogger lists the Mayo Clinic side effects and a few folks cite lowered sex drive. Also the D3 I was taking is in a liquicap with olive oil could it possibly be more potent since it’s fat soluble? (Jarrow brand)
    Thanks for the link as well. I was taking a 200 mg magnesium supplement this summer (no pairing with D3 though) and while it did wonders for my sleep and allowed me to sleep through the night without having to get up to go to the bathroom I also experienced a loss of libido after a week or so. I’m not on any meds although I am sensitive to them when I’ve taken them in the past (NSAIDS). Since these chemicals all work in concert together I’m baffled as to what the balance should be since I want to correct my deficiency but obviously without that major side effect. I did read that D3 is also possibly considered a 5 alpha reductase inhibitor (http://jdmoyer.com/2011/09/14/modulating-testosterone-levels-for-men/) and my sex drive also decreased when I was taking a men’s multi which had lots of saw palmetto in it so that was another possibility I was looking at. There’s so much misinformation online I’m pretty confused at this point so thanks again for any guidance.

    Answered by  usamka on

  • IAW
    Participant
     IAW on

    So when I looked last night I found “Drugs and Supplements Vitamin D” from the Mayo Clinic and read that. It is quite different than what you found at the Mayo Clinic titled “Vitamin D and related compounds”. Interesting!
    I would get a multi without the saw palmetto and NOT a lot of preformed Vitamin A. Theory being too much “preformed” may be causing us issues. Look for beta carotene as the Vitamin A. Perfect Multi by Purity is one and Pure Encapsulations has another for examples. Make sure it has the other co-factors in it or buy them separately.
    No, I do not think it is the brand of D you are taking and 1000iu is “not even a drop in the bucket”. Let us know how it goes once you take enough magnesium and “no herbs”.

    Answered by  IAW on

  • usamka
    Participant
     usamka on

    Thanks very much IAW. That is interesting re: the Mayo Clinic! I think the page I found is somewhat buried and doesn’t show up immediately in searches. Anyhow I’ll give the multi a try and be sure to find one with beta carotene Vitamin A since yes the pre-formed A seems like playing with fire and whenever I eat liver at night I’m wired with insomnia. Will definitely keep you posted on any progress.

    Jeff: Thanks for the reply. I’ve had my D levels checked every year for the last five years and they’ve consistently been in the 20’s (latest was 24 ng/mL). I myself couldn’t locate any research or evidence regarding a correlation between excessive D and low libido so I wonder where the Mayo Clinic pulled that from in their side effect list (see link above.) Interesting.

    Answered by  usamka on

Recent Discussion

Popular Questions